Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 510, NWS Jackson, MS

July 3, 2001Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 3, 2001, 1:12 PM CDT for Bolivar County, Mississippi. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 3, 2001, 1:12 PM CDT (18:12 UTC)
Expired
Jul 3, 2001, 1:45 PM CDT
In force
33 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bolivar County, MS

The radar

The Memphis radar (KNQA), 164 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 1:45 PM CDTThunderstorm WindShelby, MSSeveral trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1896 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WUUS54 KJAN 031812
SVRJAN
MSC011-031845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
112 PM CDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 145 PM CDT

* AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SHELBY...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  APPROACH DUNCAN BY 135 PM

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3397 9088 3384 9073 3397 9067 3412 9034
          3429 9054

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:45 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 3, 10:45 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CDT TUE JUL 3 2001

MODIFIED OBSERVED AREA 12Z SOUNDINGS INDICATE HIGH SFC-BASED
CONVECTIVE AVAILABLE POTENTIAL ENERGY OF 4000 TO 4500 J/KG
ACROSS THE AREA AND FAIRLY HIGH PRECIPITABLE WATER CONTENT OF
1.75 TO 2.00 INCHES. THIS WILL LEND TO LARGE AREAS OF AFTN
SHOWER/TSTM ACTIVITY AS IMPLIED BY CURRENT FORECAST. SO DO
NOT PLAN ANY SIGNIFICANT FORECAST CHANGES...MAY UP 3PRECIP
CHANCES A LITTLE SOUTHEAST COUNTIES WHERE PRECIP IS A LITTLE
MORE IMMENENT.

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

43

In the hours before

Local storm report, Jul 3, 9:30 AM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
930 AM CDT WED JUL 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0400 PM    PINOLA                    MS   WIND DAMAGE
07/02/01   SIMPSON                        A FEW TREES DOWN
                                          REPORTED BY SIMPSON
                                          COUNTY SHERIFF'S DEPT

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:03 PM CDTSevere Thunderstorm WarningJANBolivar27 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.